Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 260, NWS Mobile, AL

August 3, 2009Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2009, 2:45 PM CDT for Mobile County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2009, 2:45 PM CDT (19:45 UTC)
Expired
Aug 3, 2009, 3:30 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 17 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:59 PM CDTTSTM WND DMG3 E Mobile Airport, ALTIME ESTIMATED BY RADAR DATA. SHED DESTROYED AND 50 FT TREE DOWNED NEAR INTERSECTION OF BIT AND SPUR AND AIRPORT BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 031945
SVRMOB
ALC097-032030-
/O.NEW.KMOB.SV.W.0260.090803T1945Z-090803T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF DOWNTOWN MOBILE...

* UNTIL 330 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR DOWNTOWN MOBILE...AND
  MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN MOBILE BY 250 PM CDT...
  MOBILE INFIRMARY BY 305 PM CDT...
  LADD STADIUM BY 315 PM CDT...
  AIRPORT AND GOVERNMENT BY 320 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3068 8820 3077 8806 3075 8801 3074 8802
      3071 8800 3067 8800 3067 8802 3065 8805
      3060 8806 3058 8809
TIME...MOT...LOC 1945Z 045DEG 4KT 3070 8804

$$
1 follow-up statement
000 
WWUS54 KMOB 032001
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
301 PM CDT MON AUG 3 2009

ALC097-032030-
/O.CON.KMOB.SV.W.0260.000000T0000Z-090803T2030Z/
MOBILE AL-
301 PM CDT MON AUG 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EAST CENTRAL MOBILE COUNTY...

AT 259 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR MOBILE INFIRMARY...
OR ABOUT NEAR DOWNTOWN MOBILE...MOVING WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND MOFFETT ROAD BY 310 PM CDT...
  I65 AND AIRPORT BLVD...SPRING HILL COLLEGE AND I10 AND I65
  INTERSECTION BY 315 PM CDT...
  AIRPORT AND UNIVERSITY BY 325 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3068 8820 3077 8806 3075 8801 3074 8802
      3071 8800 3067 8800 3067 8802 3065 8805
      3060 8806 3058 8809
TIME...MOT...LOC 2001Z 068DEG 9KT 3068 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:35 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 3:35 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CDT MON AUG 3 2009

.SHORT TERM...(TODAY AND TONIGHT)...ATMOSPHERE IS SLOWLY DRYING OUT
AS UPPER TROUGH AXIS THAT WAS IN THE VICINITY WAS SLOWLY MOVING
NORTHEAST AND FLATTENING OUT A BIT. STILL ENOUGH MOISTURE LEFT IN
THE LOWER LEVELS THAT SHOULD BE SCATTERED SHOWERS AND THUNDERSTORMS
AROUND TODAY...WITH THE BETTER CHANCES ALONG THE SOUTHERN SECTIONS
WITH THE SEA BREEZE AND OVER THE EASTERN SECTIONS CLOSER TO THE
DEPARTING UPPER TROUGH AND A BIT DEEPER MOISTURE. AS A
CONSEQUENCE...HIGHEST TEMPERATURES THIS AFTERNOON WILL BE OVER THE
WESTERN SECTIONS ACROSS SOUTHEAST MISSISSIPPI WHERE WE SHOULD SEE A
FEW MID 90S IN THE SLIGHTLY DRIER AIR MASS AND NEAR 90 TO THE LOWER
90S ALONG THE COAST AND THE EASTERN SECTIONS. /11

.LONG TERM...(TUESDAY THROUGH SUNDAY)...THE PERSISTENT TROUGH ACROSS
THE AREA WILL CONTINUE TO LIFT NORTHEASTWARD THROUGH MID WEEK. IN
THE WAKE OF THIS TROUGH UPPER LEVEL RIDGING WILL BUILD ACROSS THE
SOUTHEAST. MEANWHILE...A DRIER MID AND UPPER LEVEL AIRMASS WILL
CONTINUE TO ADVECT INTO THE AREA WITH PRECIP WATER VALUES FALLING TO
AROUND 1.6 INCHES. THIS DRIER AIR ALONG WITH THE BUILDING RIDGE WILL
DECREASE POPS TO ISOLATED THROUGH MUCH OF THE EXTENDED ALONG WITH
ALLOWING TEMPERATURES TO INCREASE. THE GLOBAL MODELS AGREE ON
BUILDING THE UPPER RIDGE EVEN FURTHER LATE THIS WEEK INTO THE
WEEKEND...WITH 500MB HEIGHTS NEAR 600 DM CENTERED ON TOP OF THE
AREA. IF THIS TREND CONTINUES...HIGH TEMPS WILL HAVE TO BE INCREASED
AND POPS LOWERED FOR THE END OF THE EXTENDED. /13

&&

.AVIATION...SOME PATCHES OF DENSE FOG AROUND JUST BEFORE SUNRISE
WILL PRODUCE SOME LIFR CONDITIONS DUE TO VISIBILITY. THESE SHOULD BE
MAINLY AWAY FROM THE COASTAL AIRPORTS AND CONDITIONS IMPROVE QUICKLY
WITH SUNRISE. GENERALLY VFR TODAY EXCEPT FOR SOME ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE COASTAL COUNTIES AND
OVER THE EASTERN SECTIONS. MVFR TO POSSIBLY BRIEF IFR IN AND NEAR
CONVECTION. PRECIPITATION SHOULD END BY LATE AFTERNOON WITH A VFR
NIGHT EXCEPT FOR THE USUAL FOGGY PATCHES OVER THE INTERIOR ZONES. /11

&&

.MARINE...LITTLE DAY TO DAY CHANGE OCCURRING OVER THE MARINE
FORECAST AREA WITH THE CUSTOMARY DIURNAL PATTERN CONTINUING IN THE
ABSENCE OF ANY FRONTS OR TROPICAL WAVES AFFECTING THE NORTHERN GULF
OF MEXICO. WAVE HEIGHTS GENERALLY 3 FEET OR LESS THROUGH THE WEEK
WITH THE EXCEPTION BEING NEAR AND IN ISOLATED TO SCATTERED
THUNDERSTORMS...MOSTLY LATE NIGHT AND MORNINGS. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  74  95  73 /  30  10  20  10
PENSACOLA   90  76  93  74 /  20  10  20  10
DESTIN      89  78  88  78 /  30  10  20  10
EVERGREEN   91  71  92  70 /  30  10  20  10
WAYNESBORO  95  71  94  69 /  10  10  20  10
CAMDEN      93  72  96  70 /  10  10  20  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 3, 6:00 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE
COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY...MAINLY ALONG THE COASTAL COUNTIES AND EAST OF INTERSTATE 65.
FREQUENT LIGHTNING...BRIEF WIND GUSTS OF 35 TO 45 MPH...AND BRIEF
HEAVY RAIN WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK
PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH
LIGHTNING THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:35 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT MON AUG 3 2009

ALZ061>064-032015-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
235 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF DOWNTOWN MOBILE...MOVING
SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DOWNTOWN MOBILE...PINTO ISLAND...MOBILE INFIRMARY...LADD STADIUM...
AIRPORT AND GOVERNMENT AND FOREST HILL THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:21 PM CDTSpecial Marine WarningMOB54 min
Aug 3, 2:37 PM CDTSpecial Marine WarningMOB38 min
Aug 3, 3:51 PM CDTSpecial Marine WarningMOB24 min
Aug 3, 4:11 PM CDTSevere Thunderstorm WarningMOBBaldwin33 min
Aug 3, 4:34 PM CDTSpecial Marine WarningMOB30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.